For some people, a day in the sun gives skin a healthy glow. For others, a painful burn. For an unlucky few, it can bring painful, itchy hives.
|Protect Your Skin
Use a broad-spectrum sunscreen that blocks both UV-A and UV-B rays. Reapply often.
Avoid sunscreens that contain para-aminobenzoic acid.
Wear protective clothing such as wide-brim hats, sunglasses, long pants and long-sleeved shirts.
What’s going on? Can someone be allergic to the sun? Probably not.
Allergic reactions to the sun’s rays are very rare. If you develop a rash or hives after being in the sun, you are more likely experiencing photosensitivity, where a medication, herbal supplement or even a food makes the skin more sensitive. Another less common sun-related skin condition is PLE (polymorphous light eruption), a reaction to ultraviolet radiation. Neither of these are allergies.
Sun poisoning is different still: a condition related to an extreme sunburn, causing fever, dizziness and other illness-like symptoms, as well as blistering of the skin.
If you think you’ve experienced photosensitivity or another sun-related skin condition, stay out of the sun as much as possible and consult your physician.
A wide range of drugs have the potential to cause photosensitivity:
- Acne and anti-aging creams
- NSAID pain relievers
- Blood pressure pills
- Birth control pills
- Sexual enhancement medications
- Depression medications
- Malaria medications
- Nausea medications
- Osteoarthritis medications
- Psoriasis medications
Only a few medications in these classes affect sensitivity; talk with your healthcare provider or pharmacist. And never stop taking medicine without consulting your healthcare provider.
Some essential oils and herbal supplements may also cause photosensitivity. St. John’s wort is most often reported, but there may be many others. Also a few foods, such as mango peel, limes, parsnips and celery; and sunscreens that contain para-aminobenzoic acid, cinnamates, benzophenones or salicylates.
By Laurie Ross
Reviewed by Neil MacIntyre, MD